Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 89, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 23, 2004, 5:30 PM CDT for Fillmore County, Minnesota. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2004, 5:30 PM CDT (22:30 UTC)
- Expired
- Jun 23, 2004, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 63 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 5:38 PM CDT | TSTM WND DMG | Preston, MN | LARGE TREE DOWN BLOCKING ROADWAY |
| Jun 23, 5:38 PM CDT | TSTM WND DMG | Preston, MN | LARGE TREE DOWN BLOCKING ROADWAY |
| Jun 23, 5:48 PM CDT | HAIL 0.88 | 3 Nw Amherst, MN | DIME TO NICKEL SIZE HAIL COVERING GROUND. HAIL STRIPPED AND DESTROYED BEAN FIELD |
| Jun 23, 5:48 PM CDT | HAIL 0.88 | 3 Nw Amherst, MN | DIME TO NICKEL SIZE HAIL COVERING GROUND. HAIL STRIPPED AND DESTROYED BEAN FIELD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 232230 SVRARX MNC045-232315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 530 PM CDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FILLMORE COUNTY IN SOUTHEAST MINNESOTA * UNTIL 615 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS NEAR CARIMONA...OR ABOUT 3 MILES WEST OF PRESTON. THE SEVERE THUNDERSTORM WAS MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COUNTY ROADS 12 AND 19 AND OLD BARN CAMPGROUND AROUND 535 PM CDT... HIGHLAND AND AMHERST AROUND 540 PM CDT... NEWBURG AROUND 545 PM CDT... CHOICE AND TAWNEY AROUND 550 PM CDT... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4352 9173 4361 9223 4375 9223 4377 9174 $$ MW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:30 PM CDT, 3 hours earlier.
Area forecast discussion, Jun 23, 2:30 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT WED JUN 23 2004 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CONCERNS FOCUS ON THE INFLUENCE OF THE 500 MB LOW/TROUGH FOR THE NEXT COUPLE DAYS. A CLOSED 500 MB LOW WILL SWING SLOWLY EAST OVER THE NEXT COUPLE DAYS...MOVING FROM JUST NORTH OF THE UPPER GREAT LAKES...TO EAST OF JAMES BAY BY 00Z SAT. THE UPPER MISSISSIPPI RIVER VALLEY WILL STAY UNDER CYCLONIC FLOW THOUGH...WITH RIDGING NOT LOOKING TO WORK IN UNTIL THE MIDDLE OF NEXT WEEK. VARIOUS SHORTWAVE TROUGHS WILL SLIDE THROUGH THE FLOW...WITH THE STRONGEST ONE FOR THE LOCAL AREA COMING LATER TONIGHT AND ON THU MORNING. THIS WAVE WILL INTERACT WITH A COLD FRONT SLIDING SOUTH ACROSS THE REGION...WHICH WILL BRING A PRETTY GOOD SHOT OF COLDER AIR. 850 MB TEMPS ARE EXPECTED TO DROP BELOW 4 C BY 00Z FRI. NOT A LOT OF CAPE TO WORRY ABOUT TONIGHT...BUT THE SHEAR IS STRONG...AROUND 50 KTS IN THE 0-3 KM LAYER. MOISTURE ISN/T ALL THAT GREAT THOUGH...WITH THE RH FIELDS KEEPING THE BEST SATURATION FROM 700MB AND ON UP. CURRENTLY...IT LOOKS LIKE THE BEST SHOT FOR SHOWERS/STORMS WILL BE ACROSS NORTHERN MN/NORTHERN WI TONIGHT...AND WITH SUCH STRONG SHEAR...A FEW SEVERE STORMS COULD BE POSSIBLE. THE TAIL OF THE VORT MAX LOOKS TO WORK WITH THE TAIL OF THE COLD FRONT...WHICH IS EXPECTED TO REST ACROSS NORTHERN IA/NORTHERN ILL ON THU MORNING. FORCING ISN/T AS STRONG HERE...BUT THINK THERE SHOULD BE A PRETTY DECENT SHOT OF ADDITIONAL SHOWERS...PERHAPS A STORM...FOR THE SOUTHERN 1/2 OF THE FORECAST AREA. THE NEXT SHORTWAVE WILL DROP THROUGH THE 500 MB THROUGH ON THU NIGHT...SPINNING ACROSS THE U.P. OF MICH BEFORE MOVING EAST. IT LOOKS LIKE THE BRUNT OF THIS WAVE/S INFLUENCE SHOULD STAY NORTH OF THE AREA. MEANWHILE AT THE SFC...AN AREA OF HIGH PRESSURE WILL START TO BUILD EAST FROM THE NORTHERN PLAINS ON FRIDAY...AND LOOKS TO BE THE MAIN WEATHER FEATURE FOR THE WEEKEND. COLD AIR WILL REMAIN ENTRENCHED ACROSS THE REGION THOUGH...SO DESPITE ANTICIPATED SUNSHINE...SOME LOCATIONS WILL HAVE A HARD TIME CRACKING 70 FOR HIGHS. SO IN A NUTSHELL...A SHOT FOR SOME PCPN TONIGHT AND TOMORROW MORNING...BETTER TO THE NORTH TONIGHT...SOUTH IN THE MORNING. THEN HIGH PRESSURE SHOULD BE THE MAIN INFLUENCE...KEEPING IT MOSTLY DRY BUT COOL. .LONG TERM...SUNDAY THROUGH WEDNESDAY GFS/ECMWF/DGEX CONTINUE TO POINT TO A CHANGE IN THE UPPER LEVEL PATTERN FOR NEXT WEEK...WITH THE TROUGH GIVING WAY TO SOME 500 MB RIDGING BY MIDWEEK. AT THE SFC...HIGH PRESSURE IS ANTICIPATED TO SLIDE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON SUNDAY...THEN SLIDE EAST LATE ON TUESDAY. THIS SHOULD KEEP THE REGION DRY FOR THE A CHANGE...WITH A GRADUAL RETURN TO MORE SEASONABLE TEMPERATURES AS THE HIGH KICKS EAST. HOWEVER...THE RETURN OF THE WARMTH COULD ALSO BRING BACK THE CHANCE FOR PCPN FOR THE LAST HALF OF THE NEXT WORK WEEK. && .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && RIECK
Hazardous weather outlook, Jun 23, 3:15 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT WED JUN 23 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-241100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 315 PM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN... .DAY ONE...TONIGHT THERE REMAIN A SLIGHT RISK FOR SEVERE STORMS THIS EVENING ACROSS PARTS OF THE OUTLOOK AREA...BUT THE AREA OF CONCERN HAS SHIFTED FROM THE PREVIOUS OUTLOOK. THE MAIN THREAT AREA WILL BE ALONG AND NORTH OF A LINE FROM CHARLES CITY IOWA...TO LA CROSSE...TO TOMAH AND NECEDAH WISCONSIN. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT...AND WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT. ATMOSPHERIC PROFILES OF WIND SPEED AND MOISTURE INDICATE THAT DAMAGING WINDS WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. AND WITH THE COOL AIR IN PLACE...LARGE HAIL IS ALSO OF CONCERN. THE MOST LIKELY TIMES FOR STRONG STORMS IN THE OUTLOOK AREA WILL BE BETWEEN 5 AND 10 PM THIS EVENING. LATE TONIGHT...THE FRONT WILL SAG SOUTHWARD INTO CENTRAL IOWA AND NORTHERN ILLINOIS. ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATE TONIGHT...AS A MODERATE LOW LEVEL JET DEVELOPS ACROSS THE PLAINS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA AS THE LOW LEVEL JET PUSHES MOIST AIR UP AND OVER THE BOUNDARY. ALTHOUGH A FEW OF THE STORMS COULD PRODUCE SMALL HAIL...LIMITED ELEVATED INSTABILITIES WILL PRECLUDE THOSE STORMS FROM REACHING SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COMPLEX OF STORMS MAY BE ONGOING THURSDAY MORNING ACROSS PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. WITH THE STORMS ELEVATED IN NATURE...ISOLATED STORMS COULD PRODUCE SMALL HAIL...BUT SHOULD REMAIN BELOW SEVERE LEVELS. AS THE FRONT MOVES SOUTHWARD...HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH NEXT TUESDAY WITH QUIET AND DRY WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
In the hours before
Special weather statement, Jun 23, 5:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 530 PM CDT WED JUN 23 2004 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-240000- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 530 PM CDT WED JUN 23 2004 ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND 3/4 INCH WILL BE POSSIBLE. COUNTIES INCLUDED IN THE WATCH... SOUTHEAST MINNESOTA... DODGE...FILLMORE...HOUSTON...MOWER...OLMSTED...WABASHA...AND WINONA. WESTERN WISCONSIN... ADAMS...BUFFALO...CLARK...JACKSON...JUNEAU...LA CROSSE...MONROE... TAYLOR...TREMPEALEAU...AND VERNON. WIZ054-055-061-240000- CRAWFORD-GRANT-RICHLAND- 530 PM CDT WED JUN 23 2004 ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM... STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND 3/4 INCH WILL BE POSSIBLE. COUNTIES INCLUDED IN THE WATCH... SOUTHWEST WISCONSIN... CRAWFORD...GRANT...AND RICHLAND. RIECK
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 5:08 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 82 min |
| Jun 23, 6:10 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.